Background: The conventional treatments for gastrointestinal symptoms associated with methotrexate therapy for psoriasis are unsatisfactory.
Objective: Our purpose was to determine the frequency, severity, and dose-relationship of gastrointestinal symptoms induced by methotrexate therapy for psoriasis and the response to folate supplementation.
Methods: Seventy-eight patients with psoriasis receiving low-dose, once-weekly oral methotrexate therapy were studied for the development of gastrointestinal symptoms. The effect of supplementation with folic acid, 5 mg daily, on gastrointestinal symptoms was examined.
Results: Gastrointestinal symptoms occurred in 32% of patients; nausea accounted for 80% of symptoms. The onset and severity of symptoms were related to the weekly dose of methotrexate but not to the cumulative dose or to the duration of methotrexate therapy. The symptoms were eliminated by folate supplementation; this did not interfere with the therapeutic effect of methotrexate.
Conclusion: Gastrointestinal symptoms occur frequently with methotrexate therapy for psoriasis and can be adequately controlled with folate supplementation, apparently without compromising the therapeutic efficacy of methotrexate.